Ask a Dog Vet and Get Answers to Your Dog Veterinary Questions
Hi there and welcome to Just answer!! I am Dr. Loretta, a licensed veterinarian and I am happy to answer your question.
This reaction is usually due to a flea allergy so make sure that your dog is on a good flea control. Your vet will have a pill that can kill all the fleas on him. The next thing is that this biting and chewing has caused a circle effect...in other words the more he chews the more irritated this is and then he chew more. To stop this process, the steroids should have stopped this. Since it has not, your vet will have to also prescribe an antibiotic specific for the staph bacteria that is causing this irritation.
You may try giving him Benadryl at 1 mg per pound every 12 hrs and then apply Betadine to the raw areas every 8 hrs. This will dry out this area so the bacteria cannot grow.
See your vet again and suggest that more be done.....
Good Luck! Sincerely, XXXXX XXXXX